I am an 18 year old female (155lbs, 5'8"). I am currently embarking on my journey through my first year of college. Three weeks ago I had a migraine headache that woke me up in the middle of the night. It felt like someone was stabbing me in the right eye with an ice pick. The migraine was located on the right side of my head and remained unilateral (in terms of pain). This lasted for 3-4 hours. I took Excedrin Migraine (which usually helps) but it didn't put a dent in this. The rest of the day I had random sharp stabbing pains throughout my body, muscle pain/twitches/cramps, joint pain, tingling, slight numbness, and weakness apparent in my hands (all of this is mostly, but not exclusively, on the right side of my body). My right eye also hurt like no other and I was extremely exhausted.
The following Tuesday after this, I went to the doctor (because the Student Care Center here isn't open on the weekends). They did some blood work. It came back clean. They then sent me to an opthamologist and they said that my right eye was fine. They then sent me to get an MRI which came back negative (they said that I have a cyst on my pineal gland, but that I've probably had it since birth and that it shouldn't be causing any of my symptoms). They said that everything that I'm experiencing is a classic migraine.
I am the last person to say that the doctor is wrong, but I've been having awful headaches, nausea, the same tingling, muscle pains/cramps/twitches, sharp shooting pains, joint pains, and weakness for 3, going on 4, weeks now. The pain is all over my body and my usual Excedrin Migraine meds aren't working. The doctor also gave me Hydrocodone for the pain, but that's not helping either. I am also extremely exhausted and have been having a hard time concentrating on anything (which is odd because I'm one of those highly self-motivated sort of people).
The worst part is that, even when I don't really have much of a headache, I get nauseous when reading. I have a lot of reading to do for my classes and because of this I spend 3-5 times more time on reading for classes because I have to take breaks every so often because I feel like I'm going to throw up. Or sometimes the pain is so severe that I just can't seem to focus on my studies. School is very important to me so I would love to get to the bottom of this as soon as possible.
I don't know what to do, but this is not fun. So if anyone has any advice I would greatly appreciate it.
Such a beautiful name! I am sorry to hear about your migraines and the nausea and exhaustion that they are causing.
Excedrine Migraine is great for occassional migraines or headaches but long term use causes the medicine to trigger more migraines, which is the exact opposite goal of the medicine in the first place.
The hydrocodone is quite a bit stronger than the Excedrine and I am surprised it is not working and not even making a dent in the pain. The hydrocodone isn't officially a migraine medication, it is a weak opioid medication for pain. It can be making you more nauseous as that is one of its side effects. Hydrocodone, has however, been used for migraines and has helped a lot of people but some people do better with a prescription migraine medication.
It sounds to me like you need to request from your doctor prescription medications specifically formulated for migraines. Imitrex is usually the first line medicine doctors choose but many build up a tolerance to it over time and it stops working. There is also a really good one that my friend says helps SO MUCH with her migraine headaches and she is in her mid thirties now and has been having them since she was a little girl. The medicine that she takes is called "maxalt". It is a dissolvable pill so if you get nauseated and throw up, you won't throw up the medication. Before discovering maxalt, she tried lidocaine infusions. Lidocaine is a local anesthetic that they can drip into your nasal passages and it goes up into the brain and effectively numbs the migraine. It is a temporary fix when instant relief is needed. But perhaps a lidocaine infusion with some take home prescription migraine medication will work wonders for you.
I know how important school is and I hope that you and your doctor can work together to find something that works. Please keep us posted on how you are doing and I hope you feel better soon and can get back to enjoying reading time. Take care.
I forgot to mention that you may want to also see a dentist and have them perform some x-rays of your mouth to see if your jaw is in misalignment (also known as TMJ).
In high school, I would get a migraine everyday and I knew when it was coming because I would get vision disturbances (floating auras) and then I would get nauseated. Shortly after those two symptoms presented themselves, the intense pain would begin.
I found out that I had TMJ and the dentist molded me a splint which is a plastic impression of your upper row of teeth shifted how the jaw is supposed to be aligned. I had to wear it for six months and over time it slowly corrected my jaw misalignment and now I rarely get migraines. I still get them but not very often.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.